Georgia, 2005

Hail and Damaging Winds in Georgia, July 28, 2005

July 28, 2005 · NWS CAE · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 28, 1:41 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 28, 1:41 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
241 PM EDT THU JUL 28 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
FRONTAL BOUNDARY EAST TO WEST ARCOSS THE AREA. AIRMASS MODERATE TO
STRONGLY UNSTABLE. SCATTERED TSRA DEVELOPING AND SHOULD CONTINUE
INCREASE IN COVERAGE DURING THE AFTERNOON WITH THETA E RIDGE RUNNING
NORTH TO SOUTH ACROSS THE AREA. A FEW OF THE STORMS COULD BECOME
SEVERE THRU EVENING. WILL SET POP FOR TNGT CHC/LIKELY CLOSER TO
RELEASE TIME. WILL INCLUDE ISOLATED SEVERE IN ZONES FOR THIS EVENING.

MODELS IN GENERAL AGREEMENT...KEEPING UPPER LEVEL RIDGE OFF THE
COAST... UPPER LEVEL TROUGH TO THE WEST AND BURFACE BOUNDRY IN THE
AREA THRU THE PERIOD. SEVERAL WEAK SHORTWAVES WILL MOVE ACROSS THE
AREA IN UPPER SOUTH TO SOUTHWEST FLOW THRU SUN. PH2O OF 2 PLUS
INCHES...DAY TIME HEATING... LOW LEVEL BOUNDARY AND SHORTWAVES SHOULD BE
ENOUGH FOR LIKELY POPS IN THE AFTERNOON/EVENING...CHANCE AT NIGHT.
WILL KEEP TEMPS WITHIN A FEW DEGREES OF 90. ISOLATED STORMS WILL
PRODUCE RAINFALL AMOUNTS NEAR 3 INCHES IN A SHORT TIME.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
NEARLY STATIONARY FRONTAL SYSTEM OVER THE EASTERN CAROLINAS SUN
CONTINUES MONDAY DISSIPATING ALONG THE COAST TUE. SURFACE TROUGH
DEVELOPS ALONG THE COAST WED WITH ASSOCIATED SFC LOW EAST OF FL.
WEAKENING COLD FRONT TO NORTHWEST WED DROPS SOUTHWARD AND DISSPATES
THU. WILL GO WITH HIGH CHANCE POPS AND MAX TEMPS BELOW NORMAL MON
GRADUALLY WARMING TO NEAR NORMAL WED/THU AS AIRMASS DRIES AND POPS
DECREASE.

&&

.AVIATION...
MOISTURE SPREADING NORTH INTO THE MIDLANDS FROM EASTERN GEORGIA.
WEAK STATIONARY FRONT ACROSS MIDLANDS WILL BE FOCUS FOR
CONVECTION. EXPECT WIDESPREAD CUMULUS DEVELOPMEMT WITH A SCATTERED
TO NUMEROUS THUNDERSTORMS FROM CSRA NORTH TO CAE BY LATE THIS
AFTERNOON INTO EARLY EVENING WITH STRONG INSTABILITY ACROSS THE
REGION. A FEW AREAS IFR DUE TO VISIBILITY IN SHOWERS. EARLY
MORNING FOG ESPECIALLY AT AGS/OGB AREAS...IFR OTHERWISE MVFR DUE
TO HAZE AROUND 12Z.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...AIR STAGNATION ADVISORY FOR LANCASTER COUNTY THRU 7 PM TODAY.
     HEAT ADVISORY FOR THE CENTRAL AND SOUTHERN MIDLANDS THRU 7PM
     TODAY.
GA...HEAT ADVISORY TIL PM ENTIRE AREA TODAY.

25/25/
Hazardous weather outlook, Jul 28, 3:15 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EDT THU JUL 28 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
415 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING
FOR HEAT INDEX VALUES OF 105 TO 110 FOR THE SC MIDLANDS AND THE CSRA
OF GEORGIA. AN AIR STAGNATION ADVISORY IS IN EFFECT FOR LANCASTER
COUNTY SC TODAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING AS A COLD FRONT SLOWLY APPROACHES FROM
THE WEST. ISOLATED SEVERE STORMS ARE POSSIBLE WITH WIND GUSTS TO 60
MPH THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 12:45 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EDT THU JUL 28 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
282045-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
145 PM EDT THU JUL 28 2005

...THUNDERSTORMS DEVELOPING RAPIDLY ACROSS THE CENTRAL SAVANNAH
RIVER AREA AND SOUTHERN MIDLANDS...

AT 140 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SCATTERED SHOWERS AND THUNDERSTORMS FROM NEWBERRY COUNTY SOUTH
ACROSS AIKEN COUNTY...TO THE AUGUSTA AREA. THESE STORMS WILL CONTINUE TO
INTENSIFY AND MOVE NORTH TOWARD THE COLUMBIA METRO AREA DURING THE
LATE AFTERNOON AND EARLY EVENING. THUNDERSTORMS WILL BECOME NUMEROUS
ACROSS THE MIDLANDS.

THERE IS THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. DAMAGING
AROUND 60 MPH WILL BE THE MAIN THREAT. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE WITH THESE STORMS...1 TO 2 INCHES.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR THE LATEST INFORMATION.

AWP
Local storm report, Jul 28, 2:14 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
314 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     8 ESE BATESBURG         33.86N 81.42W
07/28/2005                   LEXINGTON          SC   LAW ENFORCEMENT

            LEXINGTON COUNTY SHERIFF REPORTS TREES DOWN ALONG I-20
            BETWEEN MILE MARKERS 40 AND 44.

&&

KILMER
Local storm report, Jul 28, 2:30 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             CAYCE                   33.96N 81.06W
07/28/2005  0.75 INCH        LEXINGTON          SC   PUBLIC

            PENNY SIZED HAIL REPORTED IN CAYCE BY PUBLIC.

&&

KILMER
Local storm report, Jul 28, 2:36 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
336 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     3 SW WEST COLUMBIA      33.96N 81.12W
07/28/2005  60 MPH           LEXINGTON          SC   OFFICIAL NWS OBS

            THUNDERSTORM WIND GUST AT 60 MPH REPORTED AT COLUMBIA
            METROPOLITAN AIRPORT.

&&

KILMER
Local storm report, Jul 28, 3:02 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
402 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     5 SE LEXINGTON          33.94N 81.17W
07/28/2005                   LEXINGTON          SC   NWS EMPLOYEE

            TREES DOWN ON MINERAL SPRINGS RD. HWY 320.

0340 PM     HAIL             WEST COLUMBIA           33.99N 81.08W
07/28/2005  0.88 INCH        LEXINGTON          SC   NWS EMPLOYEE

            RT 1 AND ERMINE RD.

0340 PM     TSTM WND DMG     WEST COLUMBIA           33.99N 81.08W
07/28/2005                   LEXINGTON          SC   NWS EMPLOYEE

            ROAD SIGNS BLOWN DOWN ON HWY 1.

0350 PM     HAIL             WEST COLUMBIA           33.99N 81.08W
07/28/2005  0.50 INCH        LEXINGTON          SC   TRAINED SPOTTER

            HALF INCH HAIL AND 60 MPH WINDS. DOWNTOWN WEST COLUMBIA.

0350 PM     HAIL             COLUMBIA                34.04N 80.89W
07/28/2005  0.25 INCH        RICHLAND           SC   LAW ENFORCEMENT

            STREET FLOODING AND SMALL HAIL REPORTED BY RICHLAND S.O.

&&

DS
Local storm report, Jul 28, 3:08 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
408 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     COLUMBIA                34.04N 80.89W
07/28/2005                   RICHLAND           SC   LAW ENFORCEMENT

            MULTIPLE TREES DOWN AROUND CITY. RICHLAND P.D.

&&

DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
July 28, 3:40 PM EST
Where
Columbia County, Martinez
Measured
58 kt (67 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
33.533, -82.133

SKYWARN spotter reported 58mph gust on home weather station.

Hail, Columbia

When
July 28, 3:45 PM EST
Where
Columbia County, Martinez
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.517, -82.083

SKYWARN spotter reported 3/4 inch hail at the intersection of Bobby Jones and Washington roads.

Thunderstorm Wind, Columbia

When
July 28, 3:55 PM EST
Where
Columbia County, Evans
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.517, -82.083

Sheriff reported trees, powerlines, and traffic lights out from Martinez to Evans.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457533, 5456332, 5456333.